Nebraska, 2015

Hail in Nebraska, July 17, 2015

July 17, 2015 · NWS CYS · 4 events in 3 counties and zones

Afternoon thunderstorms produced large hail over portions of the western Nebraska Panhandle.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

Afternoon thunderstorms produced large hail over portions of the western Nebraska Panhandle.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Jul 17, 1:30 PM MST, 0 minutes earlier.

Area forecast discussion, Jul 17, 1:30 PM MST, 0 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
230 PM MDT FRI JUL 17 2015

.SHORT TERM...(THIS EVENING THROUGH SUNDAY NIGHT)
ISSUED AT 230 PM MDT FRI JUL 17 2015

SCTD SHOWERS AND TSTORMS DEVELOPING OVER SE WY THIS AFTERNOON IN
RATHER BANDED FASHION...LIKELY AIDED BY STRONGER WINDS ALOFT AHEAD
OF DIGGING UPPER TROF OVER THE NW PART OF THE COUNTRY. EXPECT THIS
ACTIVITY TO SPREAD INTO THE PANHANDLE BY LATE THIS AFTERNOON THEN
GRADUALLY DISSIPATE DURING THE EVENING HOURS. MEANWHILE...A SFC
COOL FRONT WILL SAG SOUTH ACROSS THE CWA OVERNIGHT AS THE UPPER
TROF CONTINUES TO DIG ACROSS THE NW CONUS. A LITTLE COOLER
CONDITIONS FOR SATURDAY POST-FRONTAL WITH MORE NUMEROUS SHOWERS
AND TSTORMS EXPECTED IN THE AFTERNOON AND EVENING AIDED BY UPSLOPE
SFC FLOW AND APPROACH OF UPPER TROF AXIS. INSTABILITIES NOT TOO
BAD BUT A FEW STRONGER CELLS POSSIBLE OVER FAR SE WY. ACTIVITY
LIKELY TO CONTINUE MORE THROUGH THE NIGHT OVER THE PLAINS BEFORE
SOME DRYING DIMINISHES IT LATE SAT NIGHT INTO SUNDAY. MILD TEMPS
CONTINUING SUNDAY WITH ISOLATED CONVECTION POSSIBLE AROUND THE SRN
MTNS.

.LONG TERM...(MONDAY THROUGH FRIDAY)
ISSUED AT 230 PM MDT FRI JUL 17 2015

SOME MODEL DIFFERENCES ARE EVIDENT THROUGH THE UPCOMING WEEK WITH
THE SOUTH CENTRAL CONUS UPPER RIDGE HOLDING STEADFAST...WITH A
ACTIVE ZONAL FLOW ALOFT ACROSS THE NORTHERN HALF OF THE COUNTRY.

THE ECMWF BUILDS A SHORT WAVE RIDGE OVER THE FRONT RANGE MONDAY
WHEREAS THE GFS IS WEAKER. THERE IS SOME LIGHT QPF FROM ISOLATED
AFTERNOON CONVECTION OVER OUR SOUTHERN MOUNTAINS. IT WILL BE
SEASONABLY WARM FOR THE PLAINS WITH HIGHS IN THE 80S. ON TUESDAY...
THE FLOW ALOFT BACKS TO THE SOUTHWEST...ALLOWING MORE SUBTROPICAL
MOISTURE TO SPREAD NORTHEAST THE SOUTHERN HALF OF THE CWA ALONG
WITH SLIGHTLY COOLER TEMPERATURES. LOOKING AT SCATTERED AFTERNOON
AND EVENING SHOWERS AND TSTORMS AS A SHORT WAVE TRACKS NORTHEAST
ACROSS SOUTHERN WY AND NORTHERN CO. WEAK RIDGING ALOFT DEVELOPS
IN THE WAKE OF THE EXITING SHORT WAVE WEDNESDAY...HOWEVER THERE
WILL BE SOME MOISTURE PRESENT FOR WIDELY SCATTERED AFTERNOON
TSTORMS. SOUTHWEST FLOW ALOFT INCREASES LATE IN THE WEEK WELL IN
ADVANCE OF A DIGGING UPPER TROUGH OVER THE FAR WEST. SUBTROPICAL
MOISTURE WILL BE DIVERTED TO THE NORTH AND WEST OF THE CWA
RESULTING IN GENERALLY DRY AND WARM WEATHER.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SATURDAY AFTERNOON)
ISSUED AT 1111 AM MDT FRI JUL 17 2015

A WEAK FRONT ALONG A CASPER-ALLIANCE LINE WILL SLOWLY DRIFT SOUTH
ACROSS SOUTHEAST WY AND WESTERN NE THIS AFTERNOON AND EARLY EVENING.
ISOLATED TO SCATTERED TSTORMS WILL DEVELOP EARLY THIS AFTERNOON AND
LINGER INTO THE LATE EVENING OVER WESTERN NE. BRIEF PERIODS OF MVFR
VSBY WILL OCCUR WITH TSTORMS...ALONG WITH GUSTY/ERRATIC WINDS...SMALL
HAIL AND LIGHTNING. AHEAD OF THE FRONT...SOUTHWEST WINDS WILL GUST
BETWEEN 25 AND 35 KT ALONG AND WEST OF THE LARAMIE RANGE THIS
AFTERNOON.

&&

.FIRE WEATHER...
ISSUED AT 230 PM MDT FRI JUL 17 2015

CONCERNS EXPECTED TO REMAIN LOW INTO EARLY NEXT WEEK WITH CONDITIONS
REMAINING NON-CRITICAL. A COOL FRONT WILL PASS ACROSS LATER TONIGHT
AND SATURDAY BRINGING SCATTERED SHOWERS AND STORMS ALONG WITH A
LITTLE COOLER TEMPERATURES. MORE ISOLATED CONVECTION EXPECTED EARLY
NEXT WEEK WITH WARMING AND DRYING CONDITIONS.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...NONE.
NE...NONE.
&&

SHORT TERM...RE
LONG TERM...MAJ
AVIATION...MAJ
FIRE WEATHER...RE
Hazardous weather outlook, Jul 17, 9:40 AM MST, 3 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
1040 AM MDT FRI JUL 17 2015

NEZ019>021-054-055-WYZ103>106-109>119-181030-
SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE-NORTH LARAMIE RANGE-
FERRIS/SEMINOE/SHIRLEY MOUNTAINS-SHIRLEY BASIN-
CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY-
CENTRAL CARBON COUNTY-NORTH SNOWY RANGE FOOTHILLS-
SOUTHWEST CARBON COUNTY-SIERRA MADRE RANGE-
UPPER NORTH PLATTE RIVER BASIN-SNOWY RANGE-LARAMIE VALLEY-
SOUTH LARAMIE RANGE-SOUTH LARAMIE RANGE FOOTHILLS-
CENTRAL LARAMIE COUNTY-EAST LARAMIE COUNTY-
1040 AM MDT FRI JUL 17 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN
NEBRASKA...EAST CENTRAL WYOMING...SOUTH CENTRAL WYOMING AND
SOUTHEAST WYOMING.

.DAY ONE...TODAY AND TONIGHT

WIDELY SCATTERED SHOWERS AND THUNDERSTORMS SHOULD DEVELOP OVER THE
AREA THIS AFTERNOON THEN GRADUALLY COME TO AN END THIS EVENING. A
FEW STRONG STORMS ARE POSSIBLE WITH GUSTY WINDS THE MAIN THREAT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SCATTERED THUNDERSTORMS ARE POSSIBLE ACROSS MUCH OF THE AREA FROM
SATURDAY AFTERNOON THROUGH EARLY SUNDAY. ISOLATED AFTERNOON
SHOWERS AND STORMS CAN BE EXPECTED THROUGH MUCH OF NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED.

NEZ002-003-095-096-WYZ101-102-107-108-181030-
DAWES-BOX BUTTE-NORTH SIOUX-SOUTH SIOUX-
CONVERSE COUNTY LOWER ELEVATIONS-NIOBRARA COUNTY-
EAST PLATTE COUNTY-GOSHEN COUNTY-
1040 AM MDT FRI JUL 17 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN
NEBRASKA AND EAST CENTRAL WYOMING.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED OVER PARTS OF
EASTERN WYOMING AND THE NORTHERN NEBRASKA PANHANDLE THIS
AFTERNOON AND EVENING. A FEW STORMS COULD BECOME STRONG TO
SEVERE...ESPECIALLY NORTH OF A DOUGLAS TO ALLIANCE LINE. THE MAIN
HAZARDS WILL BE GUSTY WINDS AND HAIL.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SCATTERED THUNDERSTORMS ARE POSSIBLE ACROSS MUCH OF THE AREA FROM
SATURDAY AFTERNOON THROUGH EARLY SUNDAY. ISOLATED AFTERNOON
SHOWERS AND STORMS CAN BE EXPECTED THROUGH MUCH OF NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Special weather statement, Jul 17, 12:54 PM MST, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
154 PM MDT FRI JUL 17 2015

WYZ101-172030-
CONVERSE COUNTY LOWER ELEVATIONS WY-
154 PM MDT FRI JUL 17 2015

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL CONVERSE COUNTY
UNTIL 230 PM MDT...

AT 154 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 11
MILES NORTHEAST OF DOUGLAS...MOVING EAST NORTHEAST AT 30 MPH.

DIME SIZE HAIL WILL BE POSSIBLE WITH THIS STORM.

THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF EAST CENTRAL
CONVERSE COUNTY.

LAT...LON 4280 10533 4294 10539 4311 10493 4283 10491
TIME...MOT...LOC 1954Z 255DEG 27KT 4289 10526

RE
Special weather statement, Jul 17, 1:10 PM MST, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
210 PM MDT FRI JUL 17 2015

NEZ096-WYZ108-172100-
SOUTH SIOUX NE-GOSHEN COUNTY WY-
210 PM MDT FRI JUL 17 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN SIOUX AND EAST
CENTRAL GOSHEN COUNTIES UNTIL 300 PM MDT...

AT 210 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
TORRINGTON...MOVING NORTHEAST AT 30 MPH.

NICKEL SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
TORRINGTON.

LAT...LON 4197 10415 4206 10421 4243 10383 4202 10348
      4203 10397
TIME...MOT...LOC 2010Z 234DEG 27KT 4205 10412

RUBIN
Special weather statement, Jul 17, 1:16 PM MST, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
216 PM MDT FRI JUL 17 2015

NEZ003-019-021-096-172115-
MORRILL NE-SOUTH SIOUX NE-SCOTTS BLUFF NE-BOX BUTTE NE-
216 PM MDT FRI JUL 17 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN SIOUX...SOUTHWESTERN
BOX BUTTE...NORTHWESTERN MORRILL AND NORTHEASTERN SCOTTS BLUFF
COUNTIES UNTIL 315 PM MDT...

AT 215 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
SCOTTSBLUFF AIRPORT...OR NEAR SCOTTSBLUFF...MOVING NORTHEAST AT 20
MPH.

DIME SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
MINATARE...SCOTTSBLUFF AIRPORT...LAKE MINATARE...LAKE MINATARE
CAMPGROUND AND KILPATRICK LAKE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 4180 10357 4185 10364 4220 10339 4189 10310
TIME...MOT...LOC 2015Z 231DEG 19KT 4184 10357

RUBIN
Special weather statement, Jul 17, 1:24 PM MST, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
224 PM MDT FRI JUL 17 2015

WYZ101-102-172130-
CONVERSE COUNTY LOWER ELEVATIONS WY-NIOBRARA COUNTY WY-
224 PM MDT FRI JUL 17 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN NIOBRARA AND EAST
CENTRAL CONVERSE COUNTIES UNTIL 330 PM MDT...

AT 224 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 9
MILES EAST OF DOUGLAS...MOVING NORTHEAST AT 20 MPH.

DIME SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.

THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF SOUTHWESTERN
NIOBRARA AND EAST CENTRAL CONVERSE COUNTIES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 4272 10525 4278 10529 4312 10504 4282 10481
TIME...MOT...LOC 2024Z 231DEG 17KT 4279 10521

RUBIN

The radar

The Cheyenne radar (KCYS), 137 km away, was scanning. The volume nearest the first event began at 20:31 UTC.

Open the radar archive at this moment

Event by event

4 hail. Local standard time, as filed.

Hail, Scotts Bluff

When
July 17, 1:30 PM MST to 1:33 PM MST
Where
Scotts Bluff County, 10 mi E of Scottsbluff
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.870, -103.476

Quarter size hail was observed ten miles east of Scottsbluff.

Hail, Sioux

When
July 17, 2:30 PM MST to 2:33 PM MST
Where
Sioux County, 4 mi NW of Harrison
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
42.731, -103.936

Quarter size hail was observed four miles northwest of Harrison.

Hail, Box Butte

When
July 17, 2:55 PM MST to 2:58 PM MST
Where
Box Butte County, 10 mi SE of Alliance
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.998, -102.732

Quarter size hail was observed ten miles southeast of Alliance.

Hail, Sioux

When
July 17, 3:15 PM MST to 3:17 PM MST
Where
Sioux County, 4.77 mi WNW of Harrison
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
42.710, -103.970

Quarter size hail was observed four miles west-northwest of Harrison.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2015Every state in 2015This day in weather historyWarnings in Nebraska, July 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 582489, 582491, 582492, 582495.